Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anxiety and Stress Disorders

Self Injury as A Side Effct

04/16/2007

Question:

My son is 21 years old and has always been a very well balanced young man. He has been a serious person and in the past year has started taking Paxil for mild depression and anxiety. I am worried that it is making a situation worse. He told me today that he cut himself out of frustration to release anxiety. Expressing that it did make him feel better, he said he`s never done it before and will never do it again but I am deeply concerned as a mother fearing it is a warning sign of something that needs intervention. This is very out of character for him and I want to know if removing Paxil from this situation could help his mental outlook. What is the advice of your experts where this drug is concerned? Desperate for a solution!!

Answer:

It sounds like your son has a significant anxiety disorder.  Self injury, also called self mutilation or self harm is a not uncommon disorder (It may occur in as many as 1% of the total population).  Generally, as your son noted, the "cutting" temporarily relieved his stress and anxiety and helped him get through a difficult time.  While anxiety and depression are often the underlying problems behind self injury, bipolar affective disorder, personality disorders and even schizophrenia can also cause self injury behaviors.

Treatment is variable, based on the underlying emotional or mental illness.  It is important than your son get a thorough evaluation by a mental health professional.  It will likely take some time and several visits before a diagnosis and treatment plan are reached, as this is not an easy problem to diagnose and treat.

Treatment usually includes both counseling and therapy and medication.  When anxiety and depression are part of the underlying problem, then therapy like cognitive-behavioral therapy (CBT, or thinking - acting therapy) as well as medications like selective serotonin reuptake inhibitor anti-depressants (of which paxil is an example) are usually used.  It is unlikely that the medications your son is taking are "causing" his self-injury, but that his disease is progressing and moving through different stages.

As a family member of someone with self injury behavior, it is important to support and encourage the person to seek and continue their medical and psychiatric treatment.  It is important to understand that these behaviors are rarely suicidal, rather they are a method to decrease acute distress and anxiety, and in that way, are a valuable tool for the person until the underlying mental and emotional illnesses are evaluated and treatment begun. 

WebMD has a good information page (see below), that will give you more information.

Good luck.

Related Resources:

WebMD Information Page

For more information:

Go to the Anxiety and Stress Disorders health topic, where you can:

Response by:

Nancy   Elder, MD Nancy Elder, MD
Associate Professor
College of Medicine
University of Cincinnati